Alert archive / Washington / Flood Watches in 2021

Flood Watch 14, NWS Seattle, WA

November 29, 20216 counties in Washington

NWS Seattle, WA issued this flood watch at Nov 29, 2021, 3:29 PM PST for 6 counties in Washington. It took effect at Nov 30, 2021, 7:00 AM PST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Nov 29, 2021, 3:29 PM PST (23:29 UTC)
In effect from
Nov 30, 2021, 7:00 AM PST
Expired
Dec 1, 2021, 10:23 AM PST
In force
27 hr
Issued by
NWS Seattle, WA
Flood severity
None

Counties Clallam County, WA, Jefferson County, WA, Mason County, WA, Skagit County, WA, Snohomish County, WA, Whatcom County, WA

The radar

The Seattle radar (KATX), 17 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 11.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2021-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2021-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WGUS66 KSEW 292329
FFASEW

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Seattle WA
329 PM PST Mon Nov 29 2021

.Heavy rain from a third-in-a-row atmospheric river will impact the 
northern Cascades and Olympic Peninsula bringing a new threat of 
flooding.

WAC009-031-045-057-061-073-301845-
/O.NEW.KSEW.FA.A.0014.211130T1500Z-211202T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clallam-Jefferson-Mason-Skagit-Snohomish-Whatcom-
Including the cities of Lynnwood, Bellingham, Marysville, Port 
Townsend, Everett, Edmonds, Burlington, Shelton, Sedro-Woolley, 
Mount Vernon, Sequim, and Anacortes
329 PM PST Mon Nov 29 2021

...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH THURSDAY 
MORNING...

* WHAT...Flooding caused by excessive rainfall is possible.

* WHERE...Portions of northwest Washington and west central 
  Washington, including the following counties, in northwest 
  Washington, Clallam, Jefferson, Mason, Skagit and Whatcom. In west 
  central Washington, Snohomish.

* WHEN...From Tuesday morning through Thursday morning.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Creeks and streams may rise out of their banks. Most likely rivers 
  to watch at this time include the Nooksack, Skagit, Stillaguamish, 
  Bogachiel, and Skokomish Rivers. Any flooding that does occur will 
  likely be minor.

* ADDITIONAL DETAILS...
  - Moderate to heavy rain, along with warm temperatures, breezy
    winds, and high relative humidities will increase snow melt,
    though there is less than normal low and mid elevation snow
    available to melt. Rainfall up to 2 to 4 inches in the
    mountains and 1 to 2 inches in the lowlands, combining with
    snow levels above 10,000 feet, will have rivers rising in the
    watch area and they could see minor flooding. With this
    decently strong atmospheric river just to our north, should
    it slide in a little more to the south, there would be
    potential for flooding on the more northerly rivers to be
    moderate severity instead of minor.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

JBB
4 follow-up statements
846 
WGUS66 KSEW 301828
FFASEW

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Seattle WA
1028 AM PST Tue Nov 30 2021

.Heavy rain from a third-in-a-row atmospheric river is impacting the 
northern Cascades and Olympic Peninsula bringing a new threat of 
flooding.

WAC009-031-045-057-061-073-010730-
/O.CON.KSEW.FA.A.0014.000000T0000Z-211202T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clallam-Jefferson-Mason-Skagit-Snohomish-Whatcom-
Including the cities of Lynnwood, Bellingham, Marysville, Port 
Townsend, Everett, Edmonds, Burlington, Shelton, Sedro-Woolley, 
Mount Vernon, Sequim, and Anacortes
1028 AM PST Tue Nov 30 2021

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

* WHAT...Flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...Portions of northwest Washington and west central 
  Washington, including the following areas, in northwest 
  Washington, Clallam, Jefferson, Mason, Skagit and Whatcom. In west 
  central Washington, Snohomish Counties.

* WHEN...Through Thursday morning.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Creeks and streams may rise out of their banks. Most likely rivers 
  to watch at this time include the Nooksack, Skagit, Stillaguamish, 
  Bogachiel, and Skokomish Rivers. Any flooding that does occur will 
  likely be minor.

* ADDITIONAL DETAILS...
  - Moderate to heavy rain, along with warm temperatures, breezy
    winds, and high relative humidities will increase snow melt,
    though there is less than normal low and mid elevation snow
    available to melt. Rainfall up to 2 to 4 inches in the
    mountains and 1 to 2 inches in the lowlands, combining with
    snow levels above 10,000 feet, will have rivers rising in the
    watch area and they could see minor flooding. With this
    decently strong atmospheric river just to our north, should
    it slide in a little more to the south, there would be
    potential for flooding on the more northerly rivers to be
    moderate severity instead of minor.
    The additional rain on saturated soils will increase the
    landslide threat as well.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

JBB
224 
WGUS66 KSEW 010440
FFASEW

Flood Watch
National Weather Service Seattle WA
840 PM PST Tue Nov 30 2021

.Heavy rain from a third-in-a-row atmospheric river is impacting the 
northern Cascades and Olympic Peninsula, bringing another threat of 
flooding.

WAC009-031-045-057-061-073-011745-
/O.CON.KSEW.FA.A.0014.000000T0000Z-211202T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clallam-Jefferson-Mason-Skagit-Snohomish-Whatcom-
Including the cities of Lynnwood, Bellingham, Marysville, Port 
Townsend, Everett, Edmonds, Burlington, Shelton, Sedro-Woolley, 
Mount Vernon, Sequim, and Anacortes
840 PM PST Tue Nov 30 2021

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

* WHAT...Flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...Portions of northwest Washington and west central 
  Washington, including the following areas, in northwest 
  Washington, Clallam, Jefferson, Mason, Skagit and Whatcom. In west 
  central Washington, Snohomish.

* WHEN...Through Thursday morning.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Creeks and streams may rise out of their banks.

* ADDITIONAL DETAILS...
  - Moderate to heavy rain, along with warm temperatures, breezy
    winds, and high relative humidities will increase snow melt,
    though there is less than normal low and mid elevation snow
    available to melt. Rainfall up to 2 to 4 inches in the
    mountains and 1 to 2 inches in the lowlands, combining with
    snow levels above 10,000 feet, will have rivers rising in the
    watch area and they could see minor flooding. With this
    decently strong atmospheric river just to our north, should
    it slide in a little more to the south, there would be
    potential for flooding on the more northerly rivers to be
    moderate severity instead of minor.
    The additional rain on saturated soils will increase the
    landslide threat as well.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

12
512 
WGUS66 KSEW 011506
FFASEW

Flood Watch
National Weather Service Seattle WA
706 AM PST Wed Dec 1 2021

.A break in the rain overnight combined with less rainfall in the 
forecast for today will prevent the rivers in Clallam, Jefferson and 
Snohomish counties from reaching flood stage. The flood watch is 
cancelled.

WAC009-031-061-011615-
/O.CAN.KSEW.FA.A.0014.000000T0000Z-211202T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clallam-Jefferson-Snohomish-
Including the cities of Lynnwood, Everett, Edmonds, Marysville, Port 
Townsend, and Sequim
706 AM PST Wed Dec 1 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch is cancelled for portions of northwest Washington 
and west central Washington, including the following areas, in 
northwest Washington, Clallam and Jefferson. In west central 
Washington, Snohomish.

The Flood Watch is cancelled.

$$

WAC045-057-073-020415-
/O.CON.KSEW.FA.A.0014.000000T0000Z-211202T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-Skagit-Whatcom-
Including the cities of Bellingham, Burlington, Shelton, 
Sedro-Woolley, Mount Vernon, and Anacortes
706 AM PST Wed Dec 1 2021

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

* WHAT...Flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...A portion of northwest Washington, including the following 
  areas, Mason, Skagit and Whatcom.

* WHEN...Through Thursday morning.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Creeks and streams may rise out of their banks.

* ADDITIONAL DETAILS...
  - Another 1 to 1.5 inches of rain is forecast for the North
    Cascades through early Thursday morning.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

44
010 
WGUS66 KSEW 011823
FFASEW

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Seattle WA
1023 AM PST Wed Dec 1 2021

WAC045-057-073-011930-
/O.CAN.KSEW.FA.A.0014.000000T0000Z-211202T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-Skagit-Whatcom-
Including the cities of Bellingham, Burlington, Shelton, 
Sedro-Woolley, Mount Vernon, and Anacortes
1023 AM PST Wed Dec 1 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch is cancelled for a portion of northwest Washington, 
including the following areas, Mason, Skagit and Whatcom Counties.

The Flood Watches for Whatcom and Skagit Counties were earlier 
replaced with Flood Warnings on the Nooksack and Skagit Rivers 
respectively. No additional flooding, not covered by those warnings, 
is expected. No flooding is expected for Mason County.

$$

JBB

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this flood watch went out at Nov 29, 9:27 AM PST, 6 hours 2 minutes earlier.

Area forecast discussion, Nov 29, 9:27 AM PST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
927 AM PST Mon Nov 29 2021

.SYNOPSIS...Showers generally tapering off area wide this morning.
Mid to high level clouds will generally persist but conditions
will remain dry until the next weak AR arrives tonight. The main
areas that will be most affected by another round of excessive
rain will be the Olympics, North Cascades and lowlands of Whatcom
and Skagit Counties. Drier and cooler conditions expected Thursday
into Friday.

&&

.SHORT TERM /TODAY THROUGH WEDNESDAY/...The forecast is largely on
track with no major updates made this morning. As such, the
previous discussion can be found below as well as an updated
aviation and marine discussion.

Kristell

Areas of light showers continue to persist at this hour across
portions of the central and northern Puget Sound region as a
result of a subtle meso-low visible on KATX radar in the vicinity
of the Admiralty Inlet area. North of there, areas of showers
continue to push across Whatcom County in response to increased
forcing and diflunce aloft ahead of an approaching shortwave
trough axis. These showers will persist through much of today,
with additional showers developing north of the stalled front with
the approach and passage of the aforementioned trough axis and
associated front later today. Additional rainfall amounts will
remain around or below 0.10 inch across lowland areas and up to
0.25 inch in into the Cascades.

The next round of persistent rainfall will reach Western Washington
late tonight into Tuesday as a weaker AR affects the area once
again. Current ensemble guidance suggest lighter rainfall
accumulations than what we experienced over the weekend, where
portions of the Olympic Peninsula and North Interior (Whatcom/Skagit
Co) generally saw 3-6 inches of rainfall accumulation. While this
next AR event will mainly affect the same areas, rainfall totals
look to be more on the order of 1-1.5 inches in the Whatcom/Skagit
County lowlands, with 2-4 inches in the North Cascades and in
portions of the Olympic Peninsula. The big factor that will affect
the scope of expected impacts will be how much of a break we receive
in areas where river flooding continues today. As of this morning,
the lower reaches of the Nooksack and Skagit Rivers have yet to
crest. It remains unclear how rivers in these areas will respond to
additional rainfall over the next 2 days. One hazard that will
persist is the threat for additional landslides. Soils will not
have adequate time to fully dry out, therefore they will remain
unstable.

As was the case with the weekend system, a period of rain shadowing
looks likely across the central and northern Puget Sound, which will
promote gusty southerly winds on Tuesday. Wind gusts look weaker at
this time with frequent gusts generally remaining in the 25 to 30
mph range, which would keep wind impact potential low.

Temperatures through the period will remain in the mid to upper 50s
with a similar airmass (snow levels rising back to 9-10k ft) in
place through the end of the period.

.LONG TERM /THURSDAY THROUGH SUNDAY/...The latest ensemble
guidance remains consistent in a cold front pushing moisture out
of the region, similar to what we experienced on Sunday. This will
give Western Washington a brief break in rain Thursday evening
through Friday. In addition to this, a cooler air mass will be in
place with highs in the 40s and lows in the 30s Friday into the
weekend. With quasi-zonal flow remaining in place across the
Northwest, dry conditions will not last as at least several
progressive systems will bring precipitation to the region this
weekend into early next week. Given the colder airmass in place,
flooding will not be likely with these systems.

Pullin

&&

.AVIATION...A weak upper level trough will cross western WA today
for mainly scattered showers. The flow aloft is westerly. The low
level air mass remains moist with areas of LIFR to IFR cigs this
morning. Expect gradual improvement this afternoon although cigs
will likely stick in MVFR range. The air mass will remain moist
and stable on Tuesday as a warm front moves into southern B.C. 33

KSEA...Low clouds and IFR to MVFR conditions this morning,
improving late by 21-00z. South wind around 5kt. 33

&&

.MARINE...Winds will be generally light over the waters today.
Southerly flow will increase on Tuesday as a warm front moves
into souther B.C. - will likely see Small Craft Advisory winds
over all waters (expect the central strait). Southerly flow will
continue through Wednesday then turn onshore on Thursday as high
pressure build offshore. The flow will turn offshore as we move
into the weekend. 33

&&

.HYDROLOGY...With yet another frontal system expected to move into the area late
Monday night and persisting through Tuesday and into Wednesday,
river flooding will remain an issue for the first half of this week.
This system looks to produce slightly less rainfall, with totals
more on the order of 1-1.5 inches in the Whatcom/Skagit County
lowlands, with 2-4 inches in the North Cascades and in portions of
the Olympic Peninsula. That said, the heaviest rainfall is expected
over the Olympics and North and Central Washington Cascades. This
certainly would complicate the impacts on area rivers as it would
be following on the heels of a series of AR events. This ongoing
precipitation will also keep the risk of landslides elevated well
into next week.

JBB/18/Pullin

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...None.
&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 7:36 PM PSTRiver Flood WarningSEWSnohomish11 hr
Nov 29, 2:15 PM PSTSmall Craft AdvisorySEW5 days

Nearby

Flood Watches in Washington, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.